Western medicine – medication

Standard

We still don’t know what causes Crohn’s Disease, which is why it makes it difficult to find the cure. But there are many theories behind what causes it – some weird bacteria found in dairy products, the process of refrigerating foods (they’ve found an increase of Crohn’s in developing countries where the first thing people buy when they have money is a fridge, and some say that the process of refrigerating food for longer than “normal” is causing some sort of chemical issue in the food we eat), a strain of tuberculosis…[insert other theories here…]

For the last 9 years I have been on a treatment called ‘Anti-Map’ through Professor Borody at the Centre for Digestive Diseases in Five Dock. You have to book him literally 9 months in advance, so if you’ve been diagnosed with Crohn’s, IBD, Colitis or any other digestive disorder, give this man a call and make an appointment for the future. He’s funny, positive, a bit ‘avant garde’ and has the greatest collection of poo paraphernalia to keep you amused in his office. He sometimes sounds dismissive, but its mainly to help you by not letting you wallow in self-pity. He says things like “Does it feel like you are shitting razor blades?” “Why are you back here? What the hell have you done now?” and “Is your shit long and thin, or runny?”. He makes your symptoms sound so common place, that you don’t feel so abnormal, and he always finishes up your consult by telling you someone else’s story who is in a MUCH WORSE situation than you, and tells you how he fixed them, so you start going, “oh, I don’t have it so bad then, and he can help me”. He’s great. Go see the Prof!

He treats Crohn’s as a bacterium (Mycobacterium avium subspecies paratuberculosis, aka MAP) in the gut that has gone HORRIBLY wild and feral. The anti-map treatment is a cocktail of drugs: Clofazamine, Rifabutin, Clarithromycin, and Ciproxin (interchanged with Flagyl or Tinidazole). Some of these drugs are used to treat leprosy and HIV, so they are bloody strong. But they have worked for me. They’ve worked in the sense that my remission has been prolonged (Crohn’s is all about remissions and relapses…super lame but the reality, as much as I would like to deny it…) and the types of surgeries I have had since being on it have not included clearing of abscesses, and are more about correcting strictures and fissures.

Some side effects:
1) Pink urine and sweat. Yes, my ultimate party trick! Rose coloured pee! And if I am wearing white and sweat my ass off, you can faintly see across the collar a pale pink colouring. But it’s very faint. You have to really look for it to see it! And as for peeing, well, it’s not like you go around showing off the aftermath of your visit to the loo, so don’t worry, no-one will know! Except I do have a couple of friends who have been curious to see what it looks like, so they’ve followed me into the toilet before.
The only times I can remember feeling awkward about the colour of my pee is when you do urine tests. When you return the jar to the nurse, you see this look of horror appear, and you gently tell them, “no, it’s not blood in my urine, it’s a side effect of my medication”.
So if you are investigating Anti-map as an option of treatment, don’t freak out! It’s all manageable.

2) Perma-tan. Some of you are thinking, SWEET! Tanned all year round! I even have friends who WANT to go on my medication because they are jealous of my olive complexion! But funnily enough, this side-effect has been the most traumatic for me. You would be surprised to know the AMOUNT of strangers who have come up to me in the street and have told me to stay out of the sun, or to ease up on the fake tan! It’s really embarrassing. As a teacher, when winter comes round, my students constantly asked me why I look so brown, and because I didn’t want to sound like a vain loser getting fake tans every week, I told them I was a surfer and am at the beach all year round, which is why I look so tanned.
Whenever I see people who don’t know my situation, whenever they ask me “How come you’re so brown/tanned”, my usual (lying) response is “I just came back from holiday” or “I have my dad’s olive skin” or sometimes it is just easier to tell them that it’s fake tan. Stops people asking so many questions. Now that I am older and more open about my situation (clearly, I have a bloody blog about it now! Which I just found out connected to Facebook this morning, so my blissful private writing is now in the public domain… all good. I’m cool with it now) I just tell people that it’s a side effect of my medication, and most people reply “Cool!”…
But like I said, I haven’t thought it to be “cool”. It is an obvious physical, observable side effect that has me embarrassed. At times when I was on a higher dose for prolonged periods of times, I was compared to an ‘Oompa loompa’. And after a while, only my body would be brown but my face had a very strong red colouring, which people on the street would tell me off for letting my face get so burnt! I am totally not kidding, it AMAZES me that strangers feel entitled to fuck up your day by sharing their opinion on your appearance. And it’s always one of those situations that as soon as they walk away and you find yourself feeling horrible, that you then think of all these awesome things you could’ve retaliated with. WHY DIDN’T I SAY THAT??!?! My comeback now is “I actually have jaundice/liver disease that affects the colour of my skin, so thanks for reminding me of it”, fake tear/sob, and hopefully make them feel like absolute dicks! bahahahhahaha
But do not despair! If you are seeking this treatment, and are a girl, MAKE-UP! If you’re a boy, you could also do make-up, or maybe you don’t give a crap what people think, and I have a feeling people will less likely go up to a guy and make comments about his appearance.
The best stuff on the market: Chantecaille Beaute Vital Essence, which you can get from Mecca Cosmetics. It is super moisturising and reduces redness and put it on before you put a lighter shade of foundation on. MAC make-up used to make this green tinted primer which counteracts redness but it no longer exists on the market, but if you can find something else like that, lather it on and also tell me where to get some!

3) Dry skin. Super flakey, eczema type shit. But also manageable. Sorbolene moisturiser is awesome for all round moisture. Avene repair cream or zinc cream such as Sudocrem (apply at night because it’s thick and white and needs time to absorb) or coconut oil are great for on the spot dry areas (my dry patches are typically around the nose, between the eyebrows and on the sides of the mouth – corresponds with liver, colon and large intestine points).

face points

4) Toxicity – with any medication, the side effects can be harmful to other parts of your body. I have a tendency to feel sluggish, or you just have that feeling that somethings doesn’t feel “quite right”. It’s a heaviness through your system. I guess the closest I can get to describing how it feels to be toxic from medication is waking up with a hangover (substitute the headache for either stomach or bum ache) and then just getting on with your day (everyday), because a Macca’s egg and bacon McMuffin WILL NOT make you feel better! Counteracting toxicity from your medication that you have to take to stay well means making some sacrifices here and there. For example, if you can eliminate highly processed foods, fried foods, junk food and alcohol, then awesome! You are helping the situation! If you are not quite ready to remove these things in life that make you happy (although, I still say, try and give it a go for a while and see what happens, and everything in moderation) you can get Metagenics G-Tox Express from your health practitioner, or Vital Greens to mix with water or even dandelion tea (hard to find though) to help support kidney and liver functions. There is also a range of Chinese herbs you can take that also help reduce the toxicity. Go and talk to people, doctors, naturopaths to get what is right for you.
And I also swear by Probiotics. Need to protect the good bacteria in your gut, as that supports your whole immune system, and helps reduce that icky feeling you get when you are dosing up on your meds and feel super heavy and gross and toxic. Sometimes even the gelatine around the capsules of medicines and vitamins you take are harsh on the tummy – I recommend drinking them down with hot water to help them dissolve.

So you see, side-effects suck, but they can be managed so that they blend into your life and lifestyle. And they can be hidden from others, especially if you’re in that stage of your illness that you still feel like you want to control your “normalcy” in your circle of friends and family. No-one has to know that things are hard or uncomfortable unless you want them to – it’s up to you at your own time. It does feel better once it’s out in the open, but it’s completely up to you in your journey of dealing and healing with illness.

Advertisements

One response »

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s